Headaches and Tinnitus: What Would You Do? Depressed Minds Want to Know!

Discussion in 'Support' started by LifesABeach, Apr 14, 2015.

?

If you had a daily headache syndrome, tinnitus & severe hearing loss, what would you do?

  1. Experiment w/ whichever headache drugs your doctor prescribed to get headache relief

  2. Experiment only w/ prescribed headache drugs with no or rarely seen hearing/tinnitus side effects

  3. Not experiment w/ any headache drugs b/c they could make tinnitus worse - who knows, right?

  4. Not experiment w/ any headache drugs b/c they could make tinnitus worse, but will try herbs, etc.

  5. Take neither drugs nor herbs/vitamins for fear that they could make tinnitus worse

Results are only viewable after voting.
tinnitus forum
    1. LifesABeach
      Depressed

      LifesABeach Member

      Tinnitus Since:
      02/2006
      Cause of Tinnitus:
      Wish I knew
      I'm a relative newbie here and you can easily find out what's been going on with me with a quickie search and so won't go into the whole deal.

      The Readers Digest version is that I've had T since February 2006. I habituated over the course of a few years (yeah, years), and up until last December I was pretty OK with it. On the old 1-10 scale I had many 1-4 days, but I was generally OK if I remembered the basics about staying away from loud noise, the short list of ototoxic drugs, and all of the usual stuff.

      Fast forward to December of last year. Huge spike. Turns out to be permanent (it's still here so I'm being honest with myself instead of fantasizing that it's going to fade ... not happening).

      Anyhow, here's the wrinkle. At about the same time that I had the new spike with new sounds, increased volume and all of that, I started getting headaches. Like the everyday kind of headache. Everyday for months.

      I saw my ENT and primary doc and then an otologist. No help on the ear front. My primary doc insisted that I see a good neurologist, which I did. After taking a detailed history and performing an exam, he said I have New Daily Persistent Headache syndrome (NDPH). Here's info if you want to see it. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3444222/

      Thus my poll!

      Remember that my poll is talking only about treating the non-stop headaches, not T or H or anything like that.

      I started the poll b/c I'm confused by the fact that almost all of the drugs that the neurologist will try to use to prevent my daily headaches have some history of doing damage to hearing or aggravating tinnitus ... both of which I just don't need, if you know what I mean! They are drugs like amitriptyline, nortriptyline, other low dose anti-depressants, anti-convulsants, gabapentin, topiramate, opioids, etc, etc.

      So, what would you do?

      If you had headaches ranging from 3 to 8 out of a maximum of 10 on the pain scale every single day for months plus raging T, would you try to solve for the headaches even though you might make your already bad T or hearing loss worse? Or would you just try to tough out the headaches?

      Thanks.
       
    2. Brianna
      No Mood

      Brianna Member Benefactor

      Location:
      US, NC (the progressive part :) )!
      Tinnitus Since:
      10/2011
      Cause of Tinnitus:
      No clue - too many causes.
      LifesABeach, a bit of optimistic irony in that name. That's pretty cool.

      I have @12 aspirin on my dresser. I've left them for some weeks because I get enough
      stuff in my system from the environment or meds (1 or 2 only - honestly) to add more. Since I'm making a sort of half-assed* effort of going organic and aspirin is toxic (as are anti-inflammatories to the two places - kidneys and liver - I won't mess with them - for other personal experience, too). I get headaches when I don't sleep and since tinnitus plays various awful sounds in my brain when I go to bed, I don't sleep well or much. But, I'm dealing with the headaches that may be a 2-3 on your scale some nights and maybe up to a 6 on others and the aspirin remain untouched.

      If I had migraines again (off your pain scale) or the crescendo headaches (aspartame induced and worse than migraines), I'd ignore the ototoxicity and take something to alleviate the pain! Ouch! My T often roars at night. It's like playing Silent Night in one part of my brain and Mozart's, "Symphony in G minor," offkey on the other. I can tell you when I thought I had severe tinnitus and read that cochlear implants (for deaf folks) have a side-effect of tinnitus, I ignored it because I already had it. My bad ... it got worse the implant suppresses it and the implant, when removed makes it nasty. I'd still probably have the implant even though I simultaneously loathe it. We're stuck in a loop. We each have to make the decision you're trying to make ... which is worse - the disease or that which may alleviate symptoms and make it worse. You're the only one who can make that decision.

      *I'm pretty dead most of these days and don't have the energy to drive to where I'd get more organic foods.
       
    3. undecided
      Fine

      undecided Member

      Location:
      Greece
      Tinnitus Since:
      04/2014
      Cause of Tinnitus:
      Unknown.
      Whatever you do, do not use aspirin and other painkillers on a frequent basis. Only use them when absolutely necessary.

      Gabapentin and topamax are useless, possibly ototoxic and have a gazillion (possibly permanent) side effects, stay a million miles away from them.
      Amitriptyline is not a bad med for migraine prevention.

      Talk to your neuro about his opinion on a low dose of flunarizine (not if you have a bad case of depression though).

      I'd go for the opioids myself :woot:
       
    4. LifesABeach
      Depressed

      LifesABeach Member

      Tinnitus Since:
      02/2006
      Cause of Tinnitus:
      Wish I knew
      Trying to think positive, but its hard sometimes ... like now!

      Yeah, the New Daily Persistent Headaches are quite similar to bad migraines in many ways and many of the meds prescribed for migraines are the same for NDPH. But part of the problem for me at this point is that all of the drugs the neurologist is considering are prophylatic meds; they are taken to help decrease the number, duration and intensity of future headaches ... they don't do diddly squat for current headaches. In fact, you have to take them for several weeks in order to find out whether they are going to have any effect on headaches at all. By that time, maybe they could do damage elsewhere, which is my worry.

      I took some over the counter stuff (gritting my teeth and hoping they would do no harm) when the headaches first started and they didn't help at all and so I just don't bother with them any more. Not worth the risk.

      It's really ironic; 15 years ago before I knew anything about hearing loss, tinnitus, ototoxic drugs, etc., I probably would have tried any of these prophylactic meds like the low dose antidepressants, topiramate, etc., etc., without too many second thoughts if I trusted the doc prescribing them and if the headaches were bad enough (like they are now), but now I'm pretty much worried sick. The neurologist prescribed topiramate on 4/6 and I picked up the meds, but I've been too chickensh*t to take one so far.

      I thought I had read that cochlear implants often (no guaranty, of course) eliminate or reduce tinnitus. Maybe I didn't read closely enough. I'll have to go back and check that out if my hearing loss gets worse. :-(

      As for decision-making responsibility in trying a new medication, of course that rests with each individual patient. I'd be more comfortable, however, with the decision to take a drug with the intention of reducing my tinnitus and knowing at the same time that it might backfire and make it worse. It becomes a little more complicated - at least for me - when deciding whether to take the drug to relieve ruthless headaches that I've had for 4 months on a daily basis but that may make similarly ruthless tinnitus even worse.

      It just plain sucks. Simple as that, really.

      Anyway, thanks for the response ... my poll and questions were getting no love at all on the Forum so I was glad to see your reply. All the best!
       
    5. LifesABeach
      Depressed

      LifesABeach Member

      Tinnitus Since:
      02/2006
      Cause of Tinnitus:
      Wish I knew
      Hi Shay. I stopped using OTC meds for the headaches in the first month or so of my 4 month stretch of having headaches everyday b/c they didn't help at all. I just don't bother any more, even with acetaminophen, which I hear more and more problems about all the time it seems like. (Plus, it's useless for my level of pain.)

      Funny you should mention topiramate/Topamax. That's what the doc wants me to take. Picked up the Rx over a week ago and haven't been able to bring myself to use it yet. Dr. Nagler answered a Doctor's Corner question for me about topiramate though and says that it shouldn't cause permanent ear damage ... so that's good. The eye side effects are scary as H*ll, though, and I'm checking with my eye doc about that.

      Opioids might help in a pinch but docs no longer want to prescribe them, you aren't supposed to use them any more than say 9 times per month, and they are potentially ear-damaging as well. Just can't win. :-(
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.